Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Allergies

What is Stevens Johnson Syndrome?

08/02/1999

Question:

Please provide information of Stevens Johnson Syndrome. What are the symptoms? What causes the disease? What is the cure? Is there a reference where I could find out more? Thank you.

Answer:

Stevens-Johnson syndrome is one of a spectrum of severe skin reactions caused by drugs or viral infections. Erythema multiforme is the mildest form of these skin reactions. It is a red skin rash. The skin lesions can appear many ways: as isolated "target" lesions, as flat and raised rashes, hives or blisters. The lesions are symmetric and have a predilection for the extremities. 10-20% of these rashes are caused by drugs and the remainder by viruses.

Stevens-Johnson syndrome is a more severe reaction and is often referred to as erythema multiforme major. Stevens Johnson syndrome differs from erythema multiforme because over 90% of these cases have mucosal lesions, 85% have conjunctival (mucosal surface of the eyes) lesions and skin loss involves 10-30% of the body surface area. About 50% of these cases are caused by drugs. Sulfa drugs (Bactrim), Cephalosporins (antibiotics), anticonvulsants phenobarbital, tegretol), non-steroidal anti-inflammatory agents (Alleve, Advil) and allopurinol (used to treat gout) account for 2/3rds of these drug reactions. Fever and flu like symptoms precede the skin rashes by 1-3 days. If other organ systems are involved (ie. liver) these reactions have a poorer prognosis.

Overall death from these reactions is less than 5%. Systemic corticosteroids can be used early on in the course of this reaction (within 3 days) to prevent involvement of other organ systems and to decrease the severity and duration of the reaction. If the reaction progresses despite corticosteroids, these drugs should be discontinued because of potential complications such as infections.

Stevens-Johnson syndrome is sometimes difficult to distinguish from the most severe reaction called toxic epidermal necrolysis (TEN) which is characterized by fever, skin loss exceeding 30% of the body surface and systemic organ involvement. 30-40% of individuals with TEN die. Treatment is supportive much like a severe third degree burn patient. Systemic glucocorticosteroids are generally not advocated because of the danger of infections. Further information can be found in many medical textbooks ie. Dermatology in General Medicine; Editor Fitzpatrick.

For more information:

Go to the Allergies health topic, where you can:

Response by:

Jonathan   Bernstein, MD Jonathan Bernstein, MD
Associate Professor of Medicine
College of Medicine
University of Cincinnati